My daughter was put on a beta blocker one month ago for test anxiety to be taken as needed. She is in college, 19 yrs old.
We have noticed her behavior has changed from fairly nice to obnoxious this past month. It could be boyfriend issue (he is done with college and leaving for home). I started wondering if this could be a side effect from the medication. I am not familiar with beta blockers, have done searches but I want to ask medhelp is anyone else has experienced a side effect similar to this.
I saw your post and just wanted to chime in. It's unusual that her doctor would put her on a beta blocker for anxiety. I haven't heard that before. From what I know about beta blockers, there usually used for hypertension/high blood pressure.
I take a beta blocker for hypertension and and first I did have some mood swings but after awhile it went away. I just got back to my normal happy go lucky self.
I would ask the doctor exactly why he chose to use a beta blocker to treat anxiety. I'm sure she'll be fine, it's probably the bf thing causing her to be obnoxious-she'll be fine. Keep a close eye on it. If it gets worse I'd ask the dr to try something else as she shouldn't be getting obnoxious from a BB
Beta blockers have proven effective in treating a limited array of anxieties, particularly social phobias, and usually with people who manifest cardiac-like symptoms such as increased heart rate and palpitations and such.
Yes I took beta blockers as side effect pills when I was on conventional antipsychotics in the past. Naturally they slowed down my heart rate and I felt a bit run down. And that particular beta blocker was one I could not tolerate at all and it did cause personality changes. Atenolol was better for me. But in general since these are cardiac medications and rather strong ones at that (I use the Clonidine patch now and don't have a real problem with low blood pressure and it works as a mood stabilizer as well) perhaps the psychiatrist might want to consider another class of anti-anxiety medications especially if they are causing personality changes. Don't make any changes on your own especially due to withdrawal symptoms regarding changes in heart rate if they are discontinued abruptly but do speak to her psychiatrist about this.
My Doctor wants me to start a beta blocker aswell because my anxiety is so bad he believes it will help my heart rate so its not so high and eliminate my anxiety attacks? I havent tried it i am to chicken But he continues to press the issue. Just thought i would let other know i think doctors are useing them more these days for anxiety/panic attacks
Mine suggested one, too. But usually they are contraindicated because of their limited effectiveness -- I don't have any cardiac symptoms, for example, and because they can lower blood pressure you have to be careful when you exercise, and exercise is one of the few things that help us with our anxiety. It's a pickle, and shrinks are basically clueless.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.